Kansas, 2003

Hail in Kansas, May 19, 2003

May 19, 2003 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 19, 1:10 AM MST, 30 minutes earlier.

Area forecast discussion, May 19, 1:10 AM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
210 AM MDT MON MAY 19 2003

MAIN FORECAST CHALLENGE THIS MORNING WILL BE TIMING OF FRONTAL
PASSAGE AND COVERAGE OF PRECIPITATION TODAY.

LATEST IR SATELLITE IMAGERY INDICATES A HIGH LEVEL SPEED MAX
TRIGGERING CONVECTION ACROSS NORTON...GRAHAM...SHERIDAN COUNTIES.
THIS FEATURE WILL MOVE RAPIDLY OUT OF THE AREA DURING NEXT HOUR OR
TWO. MEANWHILE...LOW LEVEL PROFILER WINDS AT HAVILAND HAVE REACHED
45-50 KNOTS...POINTING TO FURTHER CONVECTIVE DEVELOPMENT ACROSS
NORTHWEST AND NORTH CENTRAL KANSAS.  THE LAST SHORTWAVE IN THE
SERIES IS CURRENTLY PULLING EAST ACROSS COLORADO.  ALTHOUGH CLOUD
TOPS ARE WARMING OVER EASTERN COLORADO WITH CONVECTION THERE SHOWING
A WEAKENING TREND...LOW LEVEL MOISTURE IS STILL FAIRLY HIGH ACROSS
NORTHWEST KANSAS. LATEST TRENDS SHOW DEVELOPING CONVECTION SOUTH OF
GOODLAND TOWARD COLBY...WITH FURTHER ENHANCEMENT NOTED FURTHER
SOUTHEAST...ALL AHEAD OF THE COLORADO SHORTWAVE. ETAKF HAD INDICATED
DEVELOPMENT IN THIS AREA BETWEEN 09Z AND 12Z...WHICH MAY NOW BE
PANNING OUT.

IN LIGHT OF THESE MID AND UPPER LEVEL DEVELOPMENTS...WILL GO WITH
SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING...ESPECIALLY ACROSS
THE SOUTHEAST TWO-THIRDS OF FORECAST AREA. WILL CONTINUE SLIGHT
CHANCE OF SHOWERS INTO EARLY AFTERNOON FOR THE EXTREME SOUTHEAST
COUNTIES.

LATEST GUIDANCE SUGGESTS THAT COLD FRONT WILL ENTER YUMA COUNTY
AROUND 09Z AND SWEEP/DEVELOP RAPIDLY SOUTH. BY 15Z MOST AREAS WILL
HAVE NORTHWEST WINDS.  FORECAST SURFACE AND 850 MB WINDS ARE NOT AS
STRONG AS INDICATED YESTERDAY. THINK THAT 20-30MPH WILL HANDLE MOST
AREAS...THOUGH SOME GUSTS TO 35 OR 40 MPH MAY BRIEFLY OCCUR
FOLLOWING FRONTAL PASSAGE THIS MORNING AS PRESSURE RISE CENTER MOVES
THROUGH. AT ANY RATE...WINDS ARE EXPECTED TO REMAIN BELOW ADVISORY
CRITERIA TODAY.  BY LATE AFTERNOON...MOST WINDS WILL BE IN THE 10-20
MPH RANGE.

HIGH TEMPERATURES TODAY WILL BE SOMEWHAT DEPENDENT ON TIMING OF COLD
FRONT SINCE SOUTHEAST COUNTIES ARE STILL IN THE LOWER 60S. WILL
BASICALLY GO WITH UPPER 50S TO LOWER 60S ACROSS THE AREA.

CANADIAN HIGH PRESSURE BUILDS IN TONIGHT...BUT MODELS ARE HINTING AT
MID LEVEL CLOUD COVER SO TEMPERATURES MAY NOT GET QUITE AS COLD AS
EARLIER THINKING. WILL GO WITH MINIMUMS TUESDAY MORNING IN THE UPPER
30S TO LOWER 40S.

THE MEDIUM RANGE MODELS SHOW STRONG RIDGING ACROSS THE CENTRAL
ROCKIES FOR LATER IN THE WEEK. OVERALL TREND WILL BE WARMING AND
DRYING AS THE WEEK PROGRESSES.  CURRENT FORECAST LOOKS ON TRACK.  AS
NOTED IN EARLIER AFD...THERE IS LOW POTENTIAL IN THE WED-THU TIME
FRAME FOR ISOLATED CONVECTION TO DEVELOP IN WEAK UPSLOPE FLOW
BENEATH NORTHWEST FLOW ALOFT. WILL KEEP FORECAST AS IS FOR NOW AND
LET LATER SHIFTS MONITOR.

.GLD...NONE.

DLF
Hazardous weather outlook, May 18, 5:44 PM MST, 7 hours 56 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT SUN MAY 18 2003

.DAY ONE...TONIGHT

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO THE
TRI-STATE AREA TONIGHT BETWEEN 8 PM AND 2 AM MDT (9 PM AND 3 AM
CDT).  HAIL LARGER THAN ONE INCH IN DIAMETER AND WIND GUSTS TO 70
MPH ARE POSSIBLE AS THE STORMS MOVE THROUGH THE AREA.  STORMS WILL
BE MORE NUMEROUS NORTH OF INTERSTATE 70.

AFTER THE STORMS MOVE THROUGH...THEY WILL BE FOLLOWED CLOSELY BY A
COLD FRONT PACKING NORTH TO NORTHWEST WINDS GUSTING TO 35 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT WILL PLUNGE SOUTH MONDAY ACCOMPANIED BY STRONG
NORTH WINDS. WIND GUSTS TO 40 MPH WILL BE POSSIBLE DURING THE
MORNING AND EARLY AFTERNOON HOURS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVIATION MAY BE REQUIRED.  ALTHOUGH IT WILL BE TOO DARK
FOR MOBILE SPOTTING ACTIVITIES...REPORTS OF HAIL IN EXCESS OF 1/2
INCH IN DIAMETER...WIND GUSTS OF 50 MPH OR MORE...AND WIND DAMAGE
WOULD BE APPRECIATED OVERNIGHT.

ENTWISTLE

In the hours before

Special weather statement, May 18, 8:39 PM MST, 5 hours 1 minute before
COZ090>092-190400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
939 PM MDT SUN MAY 18 2003

...THE SEVERE THUNDERSTORM WATCH FOR FAR EASTERN COLORADO HAS BEEN
CANCELLED...

ALTHOUGH THUNDERSTORMS WILL BECOME MORE NUMEROUS OVER THE REGION
OVERNIGHT...CONDITIONS ARE NO LONGER FAVORABLE FOR LARGE HAIL OR
DAMAGING WINDS.

ENTWISTLE

The radar

The Goodland radar (KGLD), 56 km away, was scanning. The volume nearest the first event began at 08:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Thomas

When
May 19, 1:40 AM MST
Where
Thomas County, Colby
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.400, -101.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352290.